Oklahoma, 2009

Hail in Oklahoma, April 24, 2009

April 24, 2009 · NWS TSA · 1 event in 1 county or zone

An isolated severe thunderstorm occurred in Pittsburg County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An isolated severe thunderstorm occurred in Pittsburg County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 24, 11:13 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 24, 11:13 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1213 PM CDT FRI APR 24 2009

...AVIATION...

.DISCUSSION...
MVFR DECK IS LARGELY IN THE PROCESS OF SCATTERING...SO EXPECT THAT
THE MVFR CIGS WILL ONLY HANG AROUND FOR ANOTHER COUPLE OF HOURS OR
SO...MAINLY AT MLC/XNA. WINDY CONDITIONS WILL ALSO CONTINUE
THROUGH AT LEAST SUNSET...ALTHOUGH GUSTS WILL STILL HANG AROUND AT
TUL/RVS/XNA/FYV THROUGH THE ENTIRE TAF PERIOD. ADDITIONAL LOW
LEVEL MOISTURE WILL POUR INTO THE AREA LATE TONIGHT...WHICH WILL
LEAD TO ADDITIONAL MVFR CIGS LATE IN THE PERIOD. CIGS SHOULD BE
LOWER THAN THIS MRNGS WITH 1500-2000 FOOT BASES EXPECTED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 8 PM FRIDAY FOR OKZ054-OKZ055-OKZ056-OKZ057-
     OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ067-
     OKZ068-OKZ069.

AR...NONE.
&&

LONG TERM....05
AVIATION...22
Hazardous weather outlook, Apr 24, 11:58 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1258 PM CDT FRI APR 24 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1258 PM CDT FRI APR 24 2009

...WINDY TODAY WITH A MORE ACTIVE PATTERN SHAPING UP FOR EARLY NEXT
WEEK...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...AFTER 3 PM.

SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...ONGOING.

FIRE WEATHER DANGER.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
BREEZY SOUTH WINDS WILL COMBINE WITH WARM TEMPERATURES AND LOW
AFTERNOON RELATIVE HUMIDITIES TO PRODUCE AN ELEVATED FIRE DANGER
TODAY FOR PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

IN ADDITION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
PORTIONS OF SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS THIS
AFTERNOON...MAINLY SOUTH OF A LINE FROM MCALESTER TO FORT SMITH.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...BUT
THE PRESENCE OF AMPLE INSTABILITY MAKES LARGE HAIL AND DAMAGING
WINDS POSSIBLE WITH ANY STORMS THAT CAN DEVELOP.

BOTH THE FIRE DANGER AND THE SEVERE WEATHER THREAT WILL DECREASE
MID EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
AN ACTIVE SOUTHWESTERLY UPPER FLOW PATTERN WILL DEVELOP OVER THE
WEEKEND AND PERSIST THROUGH NEXT WEEK. IMPROVING LOW-LEVEL
MOISTURE...COMBINED WITH NUMEROUS UPPER LEVEL DISTURBANCES AND A
NEARBY SURFACE BOUNDARY WILL RESULT IN PERIODIC CHANCES OF SHOWERS
AND THUNDERSTORMS MAINLY LATE THIS WEEKEND AND THROUGH MUCH OF NEXT
WEEK. THE BEST CHANCES FOR SIGNIFICANT RAINFALL APPEARS TO BE IN THE
MONDAY TO TUESDAY TIMEFRAME...WHEN 2 TO 4 INCHES OF RAIN WILL BE
POSSIBLE. SOME SEVERE WEATHER WILL BE POSSIBLE AS WELL...BUT THE
MAIN THREAT SHOULD BE HEAVY RAINFALL. WIDESPREAD RAINFALL AMOUNTS
OF THIS MAGNITUDE WILL LEAD TO AN INCREASED THREAT OF RIVER
FLOODING...WITH THE POSSIBILITY OF RIVERS RISING AND CRESTING
ABOVE FLOOD STAGE. THIS WOULD MOST LIKELY OCCUR FROM THE MIDDLE TO
LATTER PART OF NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD MONITOR THE LATEST FORECAST FOR THE
POSSIBILITY OF SEVERE WEATHER AND RIVER AND OVERLAND FLOODING
LATE IN THE WEEKEND AND INTO NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 24, 2:42 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
342 PM CDT FRI APR 24 2009

OKZ073-075-242130-
LATIMER OK-PITTSBURG OK-
342 PM CDT FRI APR 24 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     CENTRAL PITTSBURG AND WESTERN LATIMER

AT 342 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHEAST OF PITTSBURG...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...GOWEN...PITTSBURG...
BLANCO...HARTSHORNE...HAILEYVILLE...DOW...BACHE...ALDERSON AND KREBS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3465 9589 3468 9589 3468 9591 3504 9571
      3486 9543 3460 9569
TIME...MOT...LOC 2042Z 217DEG 24KT 3468 9577

The radar

The Western Arkansas radar (KSRX), 142 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pittsburg

When
April 24, 2:50 PM CST
Where
Pittsburg County, Blanco
Measured
0.75 in hail
Reported by
Post Office
Coordinates
34.750, -95.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167799.